Q: I take an 81 mg aspirin daily as a blood thinner to help prevent strokes. I heard recently that aspirin causes bleeding in the brain. Should I stop taking aspirin?
A: People who regularly consume aspirin may suffer an increased risk for small microbleeds in the brain, according to research published several years ago in Archives of Neurology. Scientists looked for evidence of a history of microbleeds in brain scans of 1,062 healthy older participants in a long-term study and recorded their use of antithrombotic (anti-blood clotting)medications over the 14 to 15 years prior to the MRI scans. Those participants who took aspirin were 71 percent more likely to have cerebral microbleeds visible on MRI than participants who used other types of antithrombotics or did not use any antithrombotic therapy. Regular aspirin use has been linked in previous research with a buildup of amyloid proteins that can damage small vessels in the brain and increase the likelihood they will rupture and hemorrhage.
Since regular aspirin use may harm the brain, discuss the risks and benefits of taking aspirin for prevention of heart attack or stroke with your doctor. Other effective alternatives—such as managing blood pressure and cholesterol levels, quitting smoking and losing weight—may provide similar benefits without the risk.
Q: I’ve been told that my daytime sleepiness and constant fatigue are signs of hypersomnia. What are hypersomnia treatment options?
A: People with hypersomnia often experience excessive fatigue and sleepiness during the day. Confusion, difficulty waking up after a long night’s sleep, anxiety, irritability, decreased energy, and memory difficulties are also among the symptoms. There are many possible causes of hypersomnia, including an underlying medical condition that can be treated, like low thyroid function or depression, a head injury, a sleep disorder (e.g., sleep apnea), or a reaction to medications. However, in some individuals, there is no identifiable cause of hypersomnia, and treatment focuses on improving quality of life. In this case, your physician might prescribe an antidepressant, or a stimulant medication to make you feel more awake. Hypersomnia is also treated through lifestyle changes, such as establishing a daily schedule of regular mealtimes and bedtimes, avoiding alcohol and caffeine, consuming a high-nutrition diet to boost energy levels, and refraining from working at night or staying up late to socialize.
Q: I believe that my grandmother, 62, has bulimia. After meals, she often forces herself to throw up. Can bulimia affect older people?
A: Bulimia is a condition in which individuals attempt to compensate for overeating by inducing vomiting, or taking laxatives or diuretics. It is not clear what causes a person to become bulimic, but theories have linked the disorder with genetic factors, chemical imbalance, stress, social pressures, or trauma. Bulimia can affect anyone of any age or gender. In fact, the incidence of bulimia appears to be increasing among older adults. Signs of bulimia may include consuming large amounts of food with no weight gain; raiding the refrigerator or pantry while others are sleeping; frequent trips to the bathroom after meals; overuse of laxatives or diuretics; deterioration of teeth associated with self-induced vomiting; and an obsession with weight loss. The binge-and-purge cycle of bulimia can lead to physical harm from electrolyte imbalance, irregular heartbeats, and heart failure, among other consequences. Perhaps you and your family can convince your grandmother to seek help for her disorder. Treatment may involve antidepressant medications, a combination of medications, psychological counseling, participation in a bulimia support group, or nutrition therapy. For further information, contact the National Association of Anorexia Nervosa and Associated Disorders (ANAD) at http://www.anad.org/
—Editor-in-Chief Maurizio Fava, MD